It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


[SIZE="1"]Hi, an intro on myself. I am a 23 yr old female who was diagnosed and recently reverted from Cushing's syndrome. I am now in what I hear called an addisonian state.

I had a unilateral adrenalectomy of my left adrenal for a 2.5cm tumor 4 wks ago. My right adrenal is atrophied. I was placed on the 5th day after my surgery on Cortef, 10mg @ 8am and 5mg @ 6pm (=15mg total). Doctor has informed on doubling up on dosage if I feel ill with nausea, fever or dizziness as serious signs. I have had the need of doubling up on one occassion for bouts of AI (Adrenal Insufficiency) symptoms. Right after surgery I was placed on high hydrocortisone replacement (8mg dexamethasone) for three days and tapered to 2mg until I was placed on my physiological dose of 15mg of Cortef. Since being on this physiological dose, I have still felt ill, most cases are very mild and usually subside on their own taking hours. However, I have had to increase to 20mg w/o consultation for about 1 wk for those, not serious but intolerable bouts and have slowly tried to taper back to my 15mg original dose by cutting back 2.5mg's at a time. After a 1wk increase to 20mgs, yesterday was my first day back on the 15mg's original.

I have a few questions for those familiar with secondary Addison's due to Cushing's, if anyone can kindly answer in this order.[/SIZE]

1) My doctor only specified "before breakfast, before dinner" for my dosing, but no specific hours. What is the best way to distribute dosing keeping as low as possible?

2) Why would Addisons cases experience too high cortisol on physiological hydro replacement if the whole point of this condition is too low cortisol? For example: I have really bad hair loss. My hair loss manifested with my Cushing's state, but was not as bad as it is now. In fact, my hair loss seemed to have subsided right before they removed the tumor before surgery. Suddenly after surgery it started back up with a vengeance. I have been informed that hydro is a steriod and it can cause hair loss. The high doses I recieved right after surgery could have caused this increase in hair shedding. But this high dosing was for only 3 days and I have been consistent with a physiological dose of 20 or 15mgs thereafter (except for that one day I had to double up to 30mgs). Shouldn't the hair loss decrease by now? First the problem was high cortisol and now it is low cortisol? This doesn't make any sense to me. My case is very specific and I am still due for more bloodwork, so my general question is: Can hydro cause hair loss even at a 20-15mg dose?

3) My whole recovery from secondary addison's now depends on that other adrenal. In cases of Cushing's, I have been told it is usual to have an atrophied adrenal. This is a response to the other adrenal removed hyperfunctioning. I am interested in getting more info on adrenals as it is my case, but I can't find any. Cushing's I understand is a rare condition and all I keep getting feedback from is cats/dogs in my search. If you can provide any info on atrophies of adrenals, it would be greatly appreciated.

Thank you.
Hi, thanks for the responses. I am having insurace issues presently. I have not had more elaborate bloodwork since surgery including thyroid levels. My doctor was trying to be helpful by easing the cost burden by only sending out for the most necessary measurements which was cortisol and I believe electrolytes. Before surgery usually my thyroid levels would be normal. I don't know what my levels are after surgery. I'm still due for another workup. As for the hair issue. I don't understand it myself. I have just been told my body is responding to the stress after the surgery. It's only been a month since. The mega doses of hydro given to me after surgery is probably what is causing the accelerated loss. I'm not taking any other supplements other than my hydro.

In regards to the dosing. I have also wondered if I was a little low myself. And if a 5mg increase would be enough. Instead of 15 I may have better luck with 20. I have taken my dosage as directed, but I seem to have problems mostly in the evening around 9 o'clock. I have read on people dispersing their dosage at varied times, but most stop at the late evening (5, 6, 7 pm). I take my last dose at 6pm, but by 9pm I am having problems getting to sleep.

Re: atrophied adrenal. Wanda, what do you mean they expect me to recover with an atrophied adrenal? I'm beginning to panic here, lol!

I should have clarified from the start. I don't have Addisons disease, I have secondary Addisons because of Cushing's. I still have another adrenal which I am hoping will resume normal function.

It is usually the case for Cushing's sufferers with a unilateral tumor to have an atrophied adrenal. From what I have been told, it is a response from the overproduction of the other damaged adrenal. But the atrophied gland is still normal, just asleep. Once ACTH production starts to rise, this should indicate to that sleeping gland to wake up. My doctor says this can take months to a year and her prognosis for me is half a year so that I can resume normal Cortisol production and be weaned off of the Cortef...

What did you mean, Wanda?





All times are GMT -7. The time now is 01:22 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!